KANSAS CITY, Kan. – Police are investigating a Kansas mother who allegedly fed her children PCP after mixing up the drug with vanilla extract.
The mother and all three children are in the hospital in stable condition as police investigate whether or not the drugging was accidental.
Police say one of the children is 16 years old and the other two are under the age of 1.
“In severe overdoses it can actually lead to coma and death, and it tends to shut down body organs,” KU Poison Center Managing Director Dr. Tama Sawyer told WDAF.
Dr. Sawyer said she has never seen a case or study report of a child under the age of one having ingested PCP.
PCP is a powerful drug that affects the brain and subsequently all bodily functions. PCP either causes euphoria -- a feeling of intense happiness -- or dysphoria -- a profound state of unease.
“PCP can make people violent, very violent,” Dr. Sawyer said.
Sawyer said the children, especially the infants, are lucky to be alive as a PCP overdose can be fatal.
“It causes your temperature to go up,” Dr. Sawyer said of the drug. "Once your temperature goes up, destroying organs, the, kidneys, lungs. Every organ system depends upon a very narrow body temperature. If you get that elevated to over 103, then you are talking deadly.”
The mother of the children told police that she was making breakfast Tuesday morning and used vanilla extract to make French toast. Instead of vanilla, there was PCP in the bottle. The children became sick after they ate the food.
Police say PCP users often put their drugs in vanilla bottles because of the dark color of the glass.
The mother reported that a family member's ex-boyfriend who used to live in the home was a drug user and may have put the PCP in the vanilla bottle, according to authorities.
Police are still investigating the mother's account of what happened. No criminal charges were filed, as of Wednesday night.